Etanercept (Enbrel)-associated inflammatory eye disease: Case report and review of the literature

Mehran Taban, William Dupps, Brian Mandell, Victor L Perez Quinones

Research output: Contribution to journalArticle

69 Citations (Scopus)

Abstract

Purpose: To report a case of severe anterior uveitis flare following the administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with the use of etanercept. Methods: Clinical data were collected from a 52-year-old female with chronic symptomatic ankylosing spondylitis. The relationship between etanercept administration and the patient's systemic and ocular inflammation was assessed. A review of the literature was conducted to identify additional reports. Results: A patient with a history of ankylosing spondylitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re-challenge was associated temporally with a worsening of symptoms, and drug withdrawal, in concert with aggressive systemic steroid treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, orbital myositis) believed to be associated with etanercept therapy were found in the recent literature. Conclusions: Ocular inflammation is paradoxically a potential adverse event following the use of etanercept in both previously uninvolved and inflamed eyes. Careful surveillance of patients on etanercept is warranted to assure that flares in ocular inflammation are not secondary to etanercept therapy.

Original languageEnglish
Pages (from-to)145-150
Number of pages6
JournalOcular Immunology and Inflammation
Volume14
Issue number3
DOIs
StatePublished - May 1 2006
Externally publishedYes

Fingerprint

Eye Diseases
Ankylosing Spondylitis
Uveitis
Inflammation
Orbital Myositis
Scleritis
Anterior Uveitis
Etanercept
Substance Withdrawal Syndrome
Therapeutics
Steroids
Injections

Keywords

  • Enbrel
  • Etanercept
  • Scleritis
  • TNF inhibitor
  • Uveitis

ASJC Scopus subject areas

  • Ophthalmology
  • Immunology and Allergy

Cite this

Etanercept (Enbrel)-associated inflammatory eye disease : Case report and review of the literature. / Taban, Mehran; Dupps, William; Mandell, Brian; Perez Quinones, Victor L.

In: Ocular Immunology and Inflammation, Vol. 14, No. 3, 01.05.2006, p. 145-150.

Research output: Contribution to journalArticle

Taban, Mehran ; Dupps, William ; Mandell, Brian ; Perez Quinones, Victor L. / Etanercept (Enbrel)-associated inflammatory eye disease : Case report and review of the literature. In: Ocular Immunology and Inflammation. 2006 ; Vol. 14, No. 3. pp. 145-150.
@article{5f6463ffdbaa4b97b4138e5a18c9d771,
title = "Etanercept (Enbrel)-associated inflammatory eye disease: Case report and review of the literature",
abstract = "Purpose: To report a case of severe anterior uveitis flare following the administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with the use of etanercept. Methods: Clinical data were collected from a 52-year-old female with chronic symptomatic ankylosing spondylitis. The relationship between etanercept administration and the patient's systemic and ocular inflammation was assessed. A review of the literature was conducted to identify additional reports. Results: A patient with a history of ankylosing spondylitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re-challenge was associated temporally with a worsening of symptoms, and drug withdrawal, in concert with aggressive systemic steroid treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, orbital myositis) believed to be associated with etanercept therapy were found in the recent literature. Conclusions: Ocular inflammation is paradoxically a potential adverse event following the use of etanercept in both previously uninvolved and inflamed eyes. Careful surveillance of patients on etanercept is warranted to assure that flares in ocular inflammation are not secondary to etanercept therapy.",
keywords = "Enbrel, Etanercept, Scleritis, TNF inhibitor, Uveitis",
author = "Mehran Taban and William Dupps and Brian Mandell and {Perez Quinones}, {Victor L}",
year = "2006",
month = "5",
day = "1",
doi = "10.1080/09273940600659393",
language = "English",
volume = "14",
pages = "145--150",
journal = "Ocular Immunology and Inflammation",
issn = "0927-3948",
publisher = "Informa Healthcare",
number = "3",

}

TY - JOUR

T1 - Etanercept (Enbrel)-associated inflammatory eye disease

T2 - Case report and review of the literature

AU - Taban, Mehran

AU - Dupps, William

AU - Mandell, Brian

AU - Perez Quinones, Victor L

PY - 2006/5/1

Y1 - 2006/5/1

N2 - Purpose: To report a case of severe anterior uveitis flare following the administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with the use of etanercept. Methods: Clinical data were collected from a 52-year-old female with chronic symptomatic ankylosing spondylitis. The relationship between etanercept administration and the patient's systemic and ocular inflammation was assessed. A review of the literature was conducted to identify additional reports. Results: A patient with a history of ankylosing spondylitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re-challenge was associated temporally with a worsening of symptoms, and drug withdrawal, in concert with aggressive systemic steroid treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, orbital myositis) believed to be associated with etanercept therapy were found in the recent literature. Conclusions: Ocular inflammation is paradoxically a potential adverse event following the use of etanercept in both previously uninvolved and inflamed eyes. Careful surveillance of patients on etanercept is warranted to assure that flares in ocular inflammation are not secondary to etanercept therapy.

AB - Purpose: To report a case of severe anterior uveitis flare following the administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with the use of etanercept. Methods: Clinical data were collected from a 52-year-old female with chronic symptomatic ankylosing spondylitis. The relationship between etanercept administration and the patient's systemic and ocular inflammation was assessed. A review of the literature was conducted to identify additional reports. Results: A patient with a history of ankylosing spondylitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re-challenge was associated temporally with a worsening of symptoms, and drug withdrawal, in concert with aggressive systemic steroid treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, orbital myositis) believed to be associated with etanercept therapy were found in the recent literature. Conclusions: Ocular inflammation is paradoxically a potential adverse event following the use of etanercept in both previously uninvolved and inflamed eyes. Careful surveillance of patients on etanercept is warranted to assure that flares in ocular inflammation are not secondary to etanercept therapy.

KW - Enbrel

KW - Etanercept

KW - Scleritis

KW - TNF inhibitor

KW - Uveitis

UR - http://www.scopus.com/inward/record.url?scp=33745152680&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33745152680&partnerID=8YFLogxK

U2 - 10.1080/09273940600659393

DO - 10.1080/09273940600659393

M3 - Article

C2 - 16766397

AN - SCOPUS:33745152680

VL - 14

SP - 145

EP - 150

JO - Ocular Immunology and Inflammation

JF - Ocular Immunology and Inflammation

SN - 0927-3948

IS - 3

ER -